Minnesota, 2018

Winter Storm in Minnesota, March 23 to 24, 2018

March 23 to 24, 2018 · NWS FSD · 6 events in 6 counties and zones

An early Spring storm moved out of the Rockies, swinging across Nebraska early on the morning of the 24th. Precipitation blossomed within the leading warm advection region, including a few thunderstorms on the evening of the 23rd, which transitioned from rain to snow lifting northeast toward southwest Minnesota.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An early Spring storm moved out of the Rockies, swinging across Nebraska early on the morning of the 24th. Precipitation blossomed within the leading warm advection region, including a few thunderstorms on the evening of the 23rd, which transitioned from rain to snow lifting northeast toward southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 23, 5:54 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 23, 5:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
654 PM CDT Fri Mar 23 2018

.UPDATE...
Issued at 646 PM CDT Fri Mar 23 2018

Radar filling in dramatically at this time lending confidence to
the winter headlined areas. Southwest MN still looks to run the
biggest risk of accumulating snowfall as the precipitation works
its way eastward during the mid and late evening hours. Will watch
for the possibility of thunder snow in southwest MN and extreme
northwest IA which could really enhance snow rates briefly.
However, indications off of the latest RAP and NAM show elevated
MU CAPE values greatly decreasing between 00Z and 02Z, and remain
in our southern zones across the southern half of the rain shield.

Soundings also indicate that there could be some sleet mixed in
with the rainfall under the higher reflectivity returns this
evening. Interesting how the 12Z simulated comp reflectivity off
of the ARW and NMM are actually quite accurate right now. Both of
their 00Z reflectivity prognosis have the heavier returns very
close to the MO River valley, which is not too far south of where
the current activity is. The HRRR and experimental HRRR have been
struggling with this precip, although the latest HRRR has
improved.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Mar 23 2018

Forecast broadly remains on track for the CWA. Open wave currently
ejecting off the Rocky Mountains will translate eastward this
afternoon along the nose of an upper jet, bringing broad lift to the
region. This lift will interact with a frontogenetic layer around
850mb to lead to widespread precipitation by 00z. Main source of
uncertainty with the precipitation remains type, as surface
temperatures will be around 32 degrees as precipitation begins.
Temperatures have remained cool into the early part of the afternoon
so am not worried about rain failing to switch over to snow. Snow to
liquid ratios remain low as -12C heights look to be around 15kft,
which supports a wet snow solution. Main tweak to the forecast was
delaying the onset of precipitation and lowering amounts slightly in
deference to the relatively dry easterly flow that is ongoing today.
Snow amounts will remain robust in southwest Minnesota as a quick
changeover to snow is expected. The wild card is potential
convection in southwest Minnesota. Progged soundings show elevated
CAPE at or less than 50 J/kg that is spotty both spatially and
temporally. While the trend has been away from getting convective
snows, will stick with winter storm warning despite borderline snow
amounts, just in case.

Saturday will be cold as cloud cover lingers across the region.
Expect the fresh snowfall over southwest Minnesota to reinforce
their cold bias from the past several weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Mar 23 2018

While most of the focus of this forecast update was the impending
snowfall tonight, there is one highlight in the extended period.
Next chance for precip comes courtesy of advection driven lift and
an inverted trough on Monday. Precipitation type looks to be an
issue with this as well, with a warm nose aloft around 850mb and
the layer isn't always saturated above -10C. This will bring
chances for freezing rain in addition to snow and rain.

The CWA will be affected for the remainder of the extended periods
by large scale troughing aloft, leading to temperatures at or below
normal. Multiple southern stream impulses far to our south will cut
off most of our access to moisture, leaving only scant chances for
precipitation after Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 646 PM CDT Fri Mar 23 2018

Strong storm system lifting eastward will provide plenty of IFR to
MVFR conditions tonight, lasting right into Saturday. Tonight, we
are dealing with both lowered visibilities and ceilings in rain
and snow. Even TSRA at KFSD and KSUX is a threat early this
evening. Late tonight, some light freezing drizzle is a threat for
KFSD lasting through early Saturday. On Saturday, MVFR ceilings
will likely linger all day. The easterly fetch of winds will
decrease tonight, but will remain quite strong Friday evening with
frequent gusts of 25 to 35 knots.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 10 AM CDT Saturday for SDZ040-056.

MN...Winter Weather Advisory until 10 AM CDT Saturday for MNZ089-097-
     098.

     Winter Storm Warning until 10 AM CDT Saturday for MNZ071-072-080-
     081-090.

IA...Winter Weather Advisory until 10 AM CDT Saturday for IAZ002-014.

     Winter Storm Warning until 10 AM CDT Saturday for IAZ003.

NE...None.
&&

UPDATE...MJ
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...MJ
Hazardous weather outlook, Mar 23, 3:32 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Fri Mar 23 2018

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-240945-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-
432 AM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Rain or snow is expected to develop by early afternoon. Any rain
is expected to change to all snow late this afternoon or early
evening. Snow may be heavy at times overnight with several inches
of snow expected. As rain changes to all snow, roads will become
snow covered and hazardous. In addition, visibilities of a half
mile or less can be expected overnight.

Minor flooding was also occurring on some local rivers and creeks
due to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow will continue into Saturday morning with less than an
inch of additional snowfall expected.

Another storm system may bring freezing rain Sunday night into
early Monday morning. Precipitation is expected to change to rain
on Monday morning as temperatures warm above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any snowfall reports are
appreciated.

IAZ001-012>014-020>022-032-SDZ039-054-055-061-062-067-240945-
Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Ida-
Kingsbury-Miner-Lake-McCook-Minnehaha-Lincoln SD-
432 AM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, east central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Rain is expected from late this morning into the evening. Rain is
then expected mix with and change to snow after midnight. Light
snow accumulations are likely overnight.

Minor flooding was also occurring on some local rivers and creeks
due to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow or freezing drizzle is possible on Saturday morning.
Little or no accumulation is expected.

On Sunday morning, there is a chance of freezing drizzle west of
I-29. Any freezing drizzle is expected to end by late morning.

On late Sunday night and Monday morning, there is also a chance of
freezing rain. Any freezing rain is expected to change to rain
during Monday morning as temperatures warm above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ031-NEZ013-014-SDZ038-050-052-053-057>060-063>066-068>071-
240945-
Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay SD-Union-
432 AM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of west central
Iowa, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Rain is expected today and tonight. The rain may mix with or
change to snow late tonight. Any accumulations will be less than
inch.

Minor flooding was also occurring on some local rivers and creeks
due to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Schumacher

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Pipestone

When
March 23, 6:00 PM CST to March 24, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall, starting as a brief period of rain, became heavy at times late evening on March 23 and into the early morning hours of March 24. Visibility dropped to less than a mile at times, with snowfall accumulating to 6 to 10 inches, including 10.3 inches at Marshall, 9.7 inches at Tracy, 8.5 inches at Windom, 6.3 inches 2 miles northeast of Lakefield, and 6.0 inches at Lake Wilson, Pipestone and near Edgerton.

Winter Storm, Lincoln

When
March 23, 7:00 PM CST to March 24, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snowfall, starting as a brief period of rain, became heavy at times late evening on March 23 and into the early morning hours of March 24. Visibility dropped to less than a mile at times, with snowfall accumulating to 6 to 10 inches, including 10.3 inches at Marshall, 9.7 inches at Tracy, 8.5 inches at Windom, 6.3 inches 2 miles northeast of Lakefield, and 6.0 inches at Lake Wilson, Pipestone and near Edgerton.

Winter Storm, Lyon

When
March 23, 7:00 PM CST to March 24, 9:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snowfall, starting as a brief period of rain, became heavy at times late evening on March 23 and into the early morning hours of March 24. Visibility dropped to less than a mile at times, with snowfall accumulating to 6 to 10 inches, including 10.3 inches at Marshall, 9.7 inches at Tracy, 8.5 inches at Windom, 6.3 inches 2 miles northeast of Lakefield, and 6.0 inches at Lake Wilson, Pipestone and near Edgerton.

Winter Storm, Murray

When
March 23, 8:00 PM CST to March 24, 10:00 AM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall, starting as a brief period of rain, became heavy at times late evening on March 23 and into the early morning hours of March 24. Visibility dropped to less than a mile at times, with snowfall accumulating to 6 to 10 inches, including 10.3 inches at Marshall, 9.7 inches at Tracy, 8.5 inches at Windom, 6.3 inches 2 miles northeast of Lakefield, and 6.0 inches at Lake Wilson, Pipestone and near Edgerton.

Winter Storm, Cottonwood

When
March 23, 8:00 PM CST to March 24, 11:00 AM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall, starting as a brief period of rain, became heavy at times late evening on March 23 and into the early morning hours of March 24. Visibility dropped to less than a mile at times, with snowfall accumulating to 6 to 10 inches, including 10.3 inches at Marshall, 9.7 inches at Tracy, 8.5 inches at Windom, 6.3 inches 2 miles northeast of Lakefield, and 6.0 inches at Lake Wilson, Pipestone and near Edgerton.

Winter Storm, Jackson

When
March 23, 9:00 PM CST to March 24, 12:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall, starting as a brief period of rain, became heavy at times late evening on March 23 and into the early morning hours of March 24. Visibility dropped to less than a mile at times, with snowfall accumulating to 6 to 10 inches, including 10.3 inches at Marshall, 9.7 inches at Tracy, 8.5 inches at Windom, 6.3 inches 2 miles northeast of Lakefield, and 6.0 inches at Lake Wilson, Pipestone and near Edgerton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750268, 750266, 750267, 750269, 750270, 750271.